Year 2020, Volume 13 , Issue 1, Pages 21 - 40 2020-01-30

A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$

Norbert HUNGERBÜHLER [1] , Katharina KUSEJKO [2]


We study Poncelet's Theorem in finite projective planes over the field GF(q), pm for p an odd prime and m > 0, for a particular pencil of conics. We investigate whether we can find polygons with n sides which are inscribed in one conic and circumscribed around the other, so-called Poncelet Polygons. By using suitable elements of the dihedral group for these pairs, we prove that the length n of such Poncelet Polygons is independent of the starting point. In this sense Poncelet's Theorem is valid. By using Euler's divisor sum formula for the totient function, we can make a statement about the number of different conic pairs, which carry Poncelet Polygons of length n. Moreover, we will introduce polynomials whose zeros in GF(q) yield information about the relation of a given pair of conics. In particular, we can decide for a given integer n, whether and how we can find Poncelet Polygons

for pairs of conics in the plane PG(2,q). 

Poncelet’s Theorem, finite projective planes, pencil of conics, quadratic residues
  • [1] Abatangelo, V., Fisher, J. C., Korchmáros, G., Larato, B.: On the mutual position of two irreducible conics in PG(2; q), q odd. Adv. Geom. 11 (4), 603–614 (2011).
  • [2] Berger, M.: Geometry II, Universitext. Springer-Verlag, Berlin (1987).
  • [3] Bos, H. J. M., Kers, C., Oort, F., Raven, D.W.: Poncelet’s closure theorem. Exposition. Math. 5 (4), 289–364 (1987).
  • [4] Cayley, A.: Developments on the porism of the in-and-circumscribed polygon. Philosophical magazine. 7 (4), 289–364 (1854).
  • [5] Dragović, V., Radnović, M.: Poncelet porisms and beyond. Frontiers in Mathematics. Birkhäuser/Springer Basel AG, Basel (2011).
  • [6] Griffiths, P., Harris, J.: On Cayley’s explicit solution to Poncelet’s porism. Enseign. Math. 24 (1–2), 31–40 (1978).
  • [7] Halbeisen, L., Hungerbühler, N.: A Simple Proof of Poncelet’s Theorem. Amer. Math. Monthly. 122 (6), 603–614 (2015).
  • [8] Hardy, G. H., Wright, E. M.: An introduction to the theory of numbers. Oxford University Press, Oxford (2008).
  • [9] Hirschfeld, J.W. P.: Projective geometries over finite fields. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (1998).
  • [10] Hungerbühler, N., Kusejko, K.: Poncelet’s Theorem in the four non-isomorphic finite projective planes of order 9. Ars Combin. 140, 21–44 (2018).
  • [11] Korchmáros, G., Sz˝onyi, T.: Affinely regular polygons in an affine plane. Contrib. Discrete Math. 3 (1), 20–38 (2008).
  • [12] Kusejko, K.: Simultaneous diagonalization of conics in PG(2; q). Des. Codes Cryprogr. 79 (3), 565–581 (2016).
  • [13] Luisi, G.: On a theorem of Poncelet. Atti Sem. Mat. Fis. Univ. Modena. 31 (2), 341–347 (1984).
  • [14] Poncelet, J.-V.: Traité des propriétés projectives des figures. Tome II. Les Grands Classiques Gauthier-Villars. Reprint of the second (1866) edition. Éditions Jacques Gabay, Sceaux (1995).
Primary Language en
Subjects Mathematics
Journal Section Research Article
Authors

Orcid: 0000-0001-6191-0022
Author: Norbert HUNGERBÜHLER (Primary Author)
Institution: ETH Zürich
Country: Switzerland


Orcid: 0000-0002-4638-1940
Author: Katharina KUSEJKO
Institution: Universitätsspital Zürich
Country: Switzerland


Dates

Publication Date : January 30, 2020

Bibtex @research article { iejg590595, journal = {International Electronic Journal of Geometry}, issn = {}, eissn = {1307-5624}, address = {}, publisher = {Kazım İLARSLAN}, year = {2020}, volume = {13}, pages = {21 - 40}, doi = {10.36890/iejg.590595}, title = {A Poncelet Criterion for Special Pairs of Conics in \$PG(2,p\^m)\$}, key = {cite}, author = {HUNGERBÜHLER, Norbert and KUSEJKO, Katharina} }
APA HUNGERBÜHLER, N , KUSEJKO, K . (2020). A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$. International Electronic Journal of Geometry , 13 (1) , 21-40 . DOI: 10.36890/iejg.590595
MLA HUNGERBÜHLER, N , KUSEJKO, K . "A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$". International Electronic Journal of Geometry 13 (2020 ): 21-40 <https://dergipark.org.tr/en/pub/iejg/issue/51297/590595>
Chicago HUNGERBÜHLER, N , KUSEJKO, K . "A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$". International Electronic Journal of Geometry 13 (2020 ): 21-40
RIS TY - JOUR T1 - A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$ AU - Norbert HUNGERBÜHLER , Katharina KUSEJKO Y1 - 2020 PY - 2020 N1 - doi: 10.36890/iejg.590595 DO - 10.36890/iejg.590595 T2 - International Electronic Journal of Geometry JF - Journal JO - JOR SP - 21 EP - 40 VL - 13 IS - 1 SN - -1307-5624 M3 - doi: 10.36890/iejg.590595 UR - https://doi.org/10.36890/iejg.590595 Y2 - 2020 ER -
EndNote %0 International Electronic Journal of Geometry A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$ %A Norbert HUNGERBÜHLER , Katharina KUSEJKO %T A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$ %D 2020 %J International Electronic Journal of Geometry %P -1307-5624 %V 13 %N 1 %R doi: 10.36890/iejg.590595 %U 10.36890/iejg.590595
ISNAD HUNGERBÜHLER, Norbert , KUSEJKO, Katharina . "A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$". International Electronic Journal of Geometry 13 / 1 (January 2020): 21-40 . https://doi.org/10.36890/iejg.590595
AMA HUNGERBÜHLER N , KUSEJKO K . A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$. Int. Electron. J. Geom.. 2020; 13(1): 21-40.
Vancouver HUNGERBÜHLER N , KUSEJKO K . A Poncelet Criterion for Special Pairs of Conics in $PG(2,p^m)$. International Electronic Journal of Geometry. 2020; 13(1): 40-21.